|HAART and breaking teeth?
Aug 18, 2000
Since beginning HAART 18 months ago, I have had three teeth suddenly break - two in the last month. All had old fillings in them and it may just be a coincidence. Is there any possible relationship here? Any possible solutions? I have 50% insurance coverage on crowns, which still leaves a fair bit to pay! I am 39, otherwise healthy, my viral load is undetectable and CD4 over 600.
Response from Dr. Reznik
There has been much speculation concerning "brittle teeth syndrome", which has been described my numerous people on HAART. From my perspective as a dentist who has been treating people living with HIV/AIDS since 1986, I do believe there is something occurring which is leading to more rapid dental decay. The exact nature of what is causing this problem still eludes us and I have not seen any published materials on the cause of this phenomenon.
We have always believed that dry mouth (xerostemia) is a key concern in HIV infected individuals. Many of the medications used in HAART as well as salivary gland involvement with HIV lead to dry mouth. Without the washing and cleansing properties of saliva, people are much more likely to develop dental caries (cavities). We utilize a standard protocol at the Oral Health Center for people who exhibit signs of dry mouth which includes the use of in office fluoride treatments such as Duraphat followed by home fluoride therapies, most frequently Prevident 5000 Plus. We have recently begun to follow this protocol for people who are on HAART that have exhibited dental decay in the past as a means of preventing the dental decay mentioned in your question. I strongly believe in preventive therapy which can range from twice a year to four times a year.
I hope this information proves helpful.
HPV during ARS
hairy tongue or oral hairy leukoplakia
- Itchy Testicles After Sex With Sex Worker Sign Of HIV AIDS
- Tingling Lips After Touching Penis Worried I Have HIV
- Can A Sexually Transmitted Disease Cause A Sore On Your Gums?
- Accuracy Of An Hiv Test After Six Weeks
- Blood On Finger From HIV Positive Person
- Faint Line After Rapid Hiv Test
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.